On geometric problems related to Brown-York and Liu-Yau quasilocal mass. (English) Zbl 1200.58018

Summary: We discuss some geometric problems related to the definitions of quasilocal mass proposed by J. D. Brown and J. W. York [Contemp. Math. 132, 129–142 (1992; Zbl 0784.53039); Phys. Rev. D (3) 47(4), 1407–1419 (1993)] and C.-C. M. Liu and S.-T. Yau [Phys. Rev. Lett. 90(23), 231102 (2003); J. Am. Math. Soc. 19, No. 1, 181–204 (2006; Zbl 1081.83008)].
Our discussion consists of three parts. In the first part, we propose a new variational problem on compact manifolds with boundary, which is motivated by the study of the Brown-York mass. We prove that critical points of this variation problem are exactly static metrics. In the second part, we derive a derivative formula for the Brown-York mass of a smooth family of closed two dimensional surfaces evolving in an ambient three dimensional manifold. As a by-product, we are able to write the ADM mass [R. Arnowitt et al. in Phys. Rev., II. Ser. 122, 997–1006 (1961; Zbl 0094.23003)] of an asymptotically flat 3-manifold as the sum of the Brown-York mass of a coordinate sphere \(S_{r}\) and an integral of the scalar curvature plus a geometrically constructed function \(\Phi (x)\) in the asymptotic region outside \(S_{r}\). In the third part, we prove that, for any closed, spacelike, 2-surface \(\Sigma \) in the Minkowski space \({\mathbb {R}^{3,1}}\) for which the Liu-Yau mass is defined, if \(\Sigma\) bounds a compact spacelike hypersurface in \({\mathbb {R}^{3,1}}\), then the Liu-Yau mass of \(\Sigma \) is strictly positive unless \(\Sigma\) lies on a hyperplane. We also show that the examples given by N. Ó Murchadha et al. [Phys. Rev. Lett. 92, 259001 (2004)] are special cases of this result.


58E50 Applications of variational problems in infinite-dimensional spaces to the sciences
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
83C99 General relativity
53Z05 Applications of differential geometry to physics
Full Text: DOI arXiv


[1] Arnowitt R., Deser S., Misner C.W.: Coordinate invariance and energy expressions in general relativity. Phys. Rev. (2) 122, 997–1006 (1961) · Zbl 0094.23003
[2] Bartnik, R.: Private communications
[3] Bartnik R.: Regularity of variational maximal surfaces. Acta Math. 161(3–4), 145–181 (1988) · Zbl 0667.53049
[4] Bartnik R., Simon L.: Spacelike hypersurfaces with prescribed boundary values and mean curvature. Commun. Math. Phys. 87, 131–152 (1982) · Zbl 0512.53055
[5] Bray, H., Khuri, M.: P.D.E.’s which imply the Penrose Conjecture. http://arxiv.org/abs/0905.2622v1[math.DG] , 2009 · Zbl 1244.83016
[6] Brown, J. D., York, J.W. Jr.: Quasilocal energy in general relativity. In: Mathematical aspects of classical field theory (Seattle, WA, 1991), Volume 132 of Contemp. Math., Providence, RI: American Mathematical Society, 1992, pp. 129–142 · Zbl 0784.53039
[7] Brown J.D., York J.W. Jr: Quasilocal energy and conserved charges derived from the gravitational action. Phys. Rev. D (3) 47(4), 1407–1419 (1993)
[8] Corvino J.: Scalar curvature deformation and a gluing construction for the Einstein constraint equations. Commun. Math. Phys. 214(1), 137–189 (2000) · Zbl 1031.53064
[9] Fan X.-Q., Shi Y.-G., Tam L.-F.: Large-sphere and small-sphere limits of the Brown-York mass. Comm. Anal. Geom. 17, 37–72 (2009) · Zbl 1175.53083
[10] Flatherty F.J.: The boundary value problem for maximal hypersurfaces. Proc. Natl. Acad. Sci. USA. 76(10), 4765–4767 (1979) · Zbl 0428.49031
[11] Gilbarg D., Trudinger N.S.: Elliptic partial differential equations of second order. Second edition. Springer-Verlag, Berlin-Heidelberg-NewYork (1983) · Zbl 0562.35001
[12] Huisken G., Ilmanen T.: The inverse mean curvature flow and the Riemannian Penrose Inequality. J. Diff. Geom. 59, 353–437 (2001) · Zbl 1055.53052
[13] Kobayashi O.: A differential equation arising from scalar curvature function. J. Math. Soc. Japan 34(4), 665–675 (1982) · Zbl 0495.53038
[14] Liu C.-C.M., Yau S.-T.: Positivity of quasilocal mass. Phys. Rev. Lett. 90(23), 231102 (2003) · Zbl 1267.83028
[15] Liu C.-C.M., Yau S.-T.: Positivity of quasilocal mass II. J. Am. Math. Soc. 19(1), 181–204 (2006) · Zbl 1081.83008
[16] Miao P.: Positive mass theorem on manifolds admitting corners along a hypersurface. Adv. Theor. Math. Phys. 6(6), 1163–1182 (2002)
[17] Miao P., Tam L.-F.: On the volume functional of compact manifolds with boundary with constant scalar curvature. Calc. Var. Part. Diff. Eq. 36(2), 141 (2009) · Zbl 1175.49043
[18] Nirenberg L.: The Weyl and Minkowski problems in differential geoemtry in the large. Comm. Pure Appl. Math. 6, 337–394 (1953) · Zbl 0051.12402
[19] N. Ó. Murchadha: The Liu-Yau mass as a quasi-local energy in general relativity. http://arxiv.org/abs/0706.1166v1[gr-qc] , 2007
[20] Murchadha N.Ó., Szabados L.B., Tod K.P.: Comment on ”Positivity of quasilocal mass”. Phys. Rev. Lett. 92, 259001 (2004) · Zbl 1267.83029
[21] Shi Y.-G., Tam L.-F.: Positive mass theorem and the boundary behaviors of compact manifolds with nonnegative scalar curvature. J. Diff. Geom. 62, 79–125 (2002) · Zbl 1071.53018
[22] Shi Y.-G., Tam L.-F.: Rigidity of compact manifolds and positivity of quasi-local mass. Class. Quant. Grav. 24(9), 2357–2366 (2007) · Zbl 1115.83006
[23] Christodoulou D., Yau S.-T. (1986) Some remarks on the quasi-local mass. In: Mathematics and general relativity (Santa Cruz, CA, 1986), Contemp. Math. 71, Providence, RI: Amer. Math. Soc., 1986, pp. 9–14
[24] Wang M.-T., Yau S.-T.: A generalization of Liu-Yau’s quasi-local mass. Comm. Anal. Geom. 15(2), 249–282 (2007) · Zbl 1171.53336
[25] Wang M.-T., Yau S.-T.: Isometric embeddings into the Minkowski space and new quasi-local mass. Commun. Math. Phys. 288(3), 919–942 (2009) · Zbl 1195.53039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.